Out-of-plane buckling of arches with varying curvature

Jiho Moon, Ki Yong Yoon, Tae Hyung Lee, Hak Eun Lee

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)


A number of theoretical solutions have been reported for the elastic out-of-plane buckling of arches with open thin-walled sections. However, most of theses studies are limited to arches with constant curvatures such as circular arches. This paper investigates the out-of-plane buckling of arches with varying curvature. Buckling equations for arches with varying curvature are derived and verified by comparing with those proposed earlier by different researchers. For this, the out-of-plane buckling of circular arches under pure axial compression and pure bending is studied. For an application of the derived buckling equations to arches with varying curvature, buckling loads of parabolic arches are determined. The solutions for parabolic arches are successfully verified by comparing with results of previous researcher and finite element analyses. Finally, comparative studies of circular and parabolic arches are conducted. The results show that the difference in buckling loads of circular and parabolic arches increases as the rise to span ratio increases.

Original languageEnglish
Pages (from-to)441-451
Number of pages11
JournalKSCE Journal of Civil Engineering
Issue number6
Publication statusPublished - 2009 Sept

Bibliographical note

Funding Information:
The corresponding author was supported by the faculty research fund of Konkuk University in 2006. The authors express their gratitude for the sponsorship.


  • Arches
  • Curved member
  • Lateral-torsional buckling
  • Out-of-plane buckling
  • Stability

ASJC Scopus subject areas

  • Civil and Structural Engineering


Dive into the research topics of 'Out-of-plane buckling of arches with varying curvature'. Together they form a unique fingerprint.

Cite this